Is it possible to differentiate between hot flashes/ sweats caused by peri menopause and those caused by vasculitis?

I am 47, currently on prednisolone 9mg and methotrexate 15mg. I don't have a definite diagnosis of vasculitis, I am in a wait and see situation despite attending a specialist clinic.

The hot feeling and sweating can last from 1 to 5 mins and are present day and night.

They were a problem before I went on pred, disappeared for quite a few months and now are back again.

I would be grateful for any thoughts/ advice.

9 Replies

  • Hi I am on the same meds and started being peri at 40 a few years ago. Go to your GP and have a blood test (hormones) they will be able to tell if it is the menopause. Good luck I am still having hot flushes etc but you can take some natural remedies which help.

  • Hello, I don't know if this is relevant to you or not, but I get hot flushes from time to time despite taking HRT for more than 20 years. I was treated with Cyclophosphamide when I was 29 and experienced a very sudden and severe premature menopause, with the most extreme hot flushes, and although they improved with the HRT they never went away entirely.Now I am beginning to think that they are not solely due to the menopause, as my whole body temp regulation seems to be haywire, one minute I'm freezing, the next I'm boiling, I take ages to cool down and even longer to warm up once I'm cold!I I think it must be something to do with my lupus/vasculitis ( diagnosis of both), I know it's not hormonal- you could always check if yours is by having the tests described by busymummie, that's how my premature ovarian failure was diagnosed eventually, after many months of trying to convince my doctors what was happening to me!Once you know the cause you can think about possible treatments which may help.

  • Hello Keyes, the trouble is for those of us around this age (I'm 55 now, and ) the hot flushes, which I was experiencing particularly intensely at night before diagnosis, could be menopausal, they could be the vasculitis, but I was told they could also be intensified by the steroids. I am down to 5mg prednisolone per day, and recently just trying alternating 4mg and 5mg, so working downwards, very cautiously. I also take 15mg methotrexate per week. I do not suffer hot flushes very often at all now. Are you decreasing the dose of prednisolone at all? It has to be very slow, but might help.

  • Dear Keys,

    As a bloke, I don't know about 'hot flushes', apart from what I have read in the literature of cause; and what I've been told too! Not Much help, is it!!! I will say however that if ANY symptoms are causing you distress or worry, of any sort, then DO talk to you doctors/consultants about them. Clearly these symptoms are doing so, or you would not have 'posted' the question; so a little 'word', with the 'team' looking after you can't hurt, can it?

    Sorry that I can't be much help, as such, but I do wish you well. Please let me, indeed us all, know how you get on, will you.


  • Thank you everyone for your responses.

    Will ask my GP to check my hormone levels.

    The hot flushes are a nuisance but nothing compared to the fatigue, muscle pain etc!

    As I don't have a definite diagnosis I was just wondering if they were another piece in the jigsaw.

    What was confusing is that I had the flushes before any treatment, they disappeared, and are now back again. I was on 60mg of pred for a while so am on a relatively small dose now.

    Best wishes


  • Hello Keyes, I am on the same doses of medication as you at the moment,having come down from 60 mg prednisolone over 2 years: sweats and hot flushes are not so bad now but still there any time during the day & always at night. Definitely not due to menopause as I'm 72 now! Keep positive.

  • It seems too easy for doctors to dismiss sweats as hot flushes when we get to a certain age! I was simply told that some women have hot flushes indefinitely, and there was little that I could do about it. I insisted on staying on HRT patches much longer that is suggested, but still had a bad time, particularly at night. When I stopped the HRT there was no change, and some months later I was diagnosed with vasculitis. It must have been 'sweats' all along. They are reducing nearly two years after my diagnosis - I'm now on 6mg of pred and rituximab.

    Does anyone else get them after a meal? Just had my post-breakfast one, and had two that I can remember last night.

  • Hi BronteM,

    Have been keeping note of flushes over past week, you're right I do get them regularly after meals. Will add that to the list of symptoms to report!



  • I had hormone test gp said its not menopause so im putting down to the vas .I still had them of pred on 15 mg now.

You may also like...